U.S. Food and Drug Administration (FDA) has revealed that a safety signal has been detected that suggests Covid mRNA shots may be linked to a spike in seizures among toddlers following vaccination.
Researchers with the FDA and three large healthcare companies revealed the findings in a new preprint study.
The study shows that seizures/convulsions “met the statistical threshold for a signal” in children aged 2 to 4 following receipt of a Pfizer COVID-19 vaccine.
The same safety signal was also detected among children aged 2 to 5 following receipt of a Moderna COVID-19 vaccine.
A safety signal is a sign that a health condition may be caused by vaccination, but further research is required to verify a link.
The data came from three health claims databases run by Optum, Carelon Research, and CVS Health.
It was also supplemented with vaccination information from state and local systems.
The health claims databases are part of the FDA’s drug safety monitoring system – the Biologics Effectiveness and Safety System.
Researchers looked at 15 health conditions following vaccination entered in the commercial databases.
They then compared rates among children aged 6 months old to 17 years old to background rates from 2019, 2020, or both.
Overall, 72 cases of seizures/convulsions were recorded within seven days of an mRNA injection among toddlers and other young children.
Most happened within three days of receiving a vaccine.
When stratifying the data by dose, the researchers found signals for dose one and dose two for Pfizer’s shot in two of the three databases in children aged 2 to 4.
They also found a signal following dose two of Moderna’s shot in children aged two to five.
Referring to the Pfizer and Moderna shots, the researchers said the signal for seizures/convulsions for the young children “has not been previously reported for this age group in active surveillance studies of mRNA COVID-19 vaccines.”
The researchers noted that there are reports of seizures and convulsions after COVID-19 vaccination among children in the U.S. Centers for Disease Control and Prevention’s (CDC) Vaccine Adverse Events Reporting System (VAERS).
While anybody can lodge reports with the VAERS, most are made by healthcare professionals.
Another five convulsions were reported after Pfizer vaccination in the pharmaceutical giant’s own clinical trial.
The research did not cover the bivalent COVID-19 vaccines, however.
These shots were introduced for some populations in 2022 and completely replaced the old vaccines in April, or the newest versions of the vaccines that were rolled out in September.
It’s not clear when the signal was first detected.
The researchers said the signal “should be interpreted with caution and further investigated in a more robust epidemiological study.”
That’s partly because the signal disappeared when changing background rate years.
The signal was detected when comparing rates with background rates from 2020.
But when using background rates from 2022, which were about 2.3 times higher, a signal was not detected.
The higher number of cases in 2022 may stem from an increased incidence of respiratory infections such as influenza, the researchers posited.
The case count may have also included seizures “unrelated to vaccination,” the researchers said.
Similar to previously analyzed data from the same system, the researchers also detected a signal for heart inflammation and a related condition, or myocarditis and pericarditis, for children aged 12 to 17.
No other signals were detected.
Strengths of the study include the population covered by the databases being large and geographically diverse.
Limitations include a lack of control of confounding factors.
In January, the FDA and the U.S. Centers for Disease Control and Prevention (CDC) announced they detected a signal for ischemic stroke for people aged 65 or older following receipt of Pfizer’s bivalent vaccine.
Ischemic stroke is a type of stroke caused by blood clotting.
In another preprint paper published on Oct. 15, FDA researchers said they analyzed Medicare data to estimate the risk of stroke after bivalent vaccination.
They included Medicare beneficiaries aged 65 or older who received a bivalent shot or an influenza vaccine and suffered stroke, except for stroke cases deemed to have been caused by something other than a COVID-19 shot.
The primary analysis did not identify an increased risk of stroke, but stratifying the population by age showed an increased risk after Pfizer vaccination for people aged 85 or older of non-hemorrhagic stroke and for non-hemorrhagic stroke/transient ischemic attack.
An increased risk was also found for Moderna recipients aged 65 to 74 for non-hemorrhagic stroke/transient ischemic attack.
No increased risk was found for hemorrhagic stroke.
For people who received a Pfizer jab with an influenza shot, an elevated risk of non-hemorrhagic stroke was detected.
For people who received a Moderna jab with an influenza shot, an elevated risk of transient ischemic attack was detected.
A separate analysis of only influenza vaccination detected an increased risk of non-hemorrhagic stroke following receipt of a high-dose/adjuvanted influenza shot and signals for different ages upon stratification.
“Our study did identify an elevated risk of stroke when the COVID-19 bivalent vaccines were administered with a concomitant high-dose/adjuvanted influenza vaccine,” the researchers, with the FDA and Acumen, said.
“However, the observed effects were not consistent.”
A similar finding was detected in a study of data from the CDC’s Vaccine Safety Datalink system.
The researchers said that the study’s findings suggest the elevated risk of stroke in the group that received influenza and COVID-19 vaccines together “was likely driven by influenza vaccination alone rather than concomitant administration.”